Alert archive / California / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 65, NWS Phoenix, AZ

September 1, 2023Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 1, 2023, 1:06 PM PDT for Imperial County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2023, 1:06 PM PDT (20:06 UTC)
Expired
Sep 1, 2023, 1:45 PM PDT
In force
39 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 10:29 AM PDT, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 1, 10:29 AM PDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1029 AM MST Fri Sep 1 2023

.Update...Updated Aviation

&&

.SYNOPSIS...
More widespread showers and thunderstorms are expected across the
region this afternoon and evening with an increasing threat for
flash flooding. Flash flooding will be the primary concern today,
with localized amounts in excess of 1 to 2 inches possible, but some
strong to severe thunderstorms will remain a threat. A Flood Watch
is in effect for much of the area through this evening. Below normal
temperatures will set in today before drier, warmer conditions
return by the start of next week.

&&

.DISCUSSION...
It was a very active evening across south-central featuring strong
to severe monsoon thunderstorms producing damaging winds, dust storm
conditions, and isolated flash flooding. At Sky Harbor, wind gusts
reached 73 mph with visibility dropping to a quarter mile due to
dense, blowing dust. Rainfall totals across the Valley were
generally around 0.10-0.25" for most areas while the airport
officially picked up 0.07", which essentially doubled our monsoon
rainfall so far this season (now 0.13" for this season). Looking
further to the north, places such as Anthem saw very heavy rainfall
Thursday night with multiple FCDMC rain gauges recording upwards of
1.50-2.50" of rainfall and even one gauge showing over 3", leading
to flash flooding. Early morning radar now paints a quieter picture
across the area with some isolated to scattered showers and
thunderstorms across parts of south-central and southwest Arizona
and southeast California this morning. Expect this to continue
through the morning with any rainfall amounts remaining on the
light side.

The current synoptic pattern features a low pressure system over the
Pacific Northwest digging southward toward northern California,
while the ridge of high pressure that brought us excessive heat
conditions earlier this week continues to shift eastward into the
Plains. This pattern has allowed for southerly flow to increase over
the Southwest and has allowed for deeper monsoonal moisture to be
ushered into the region. Morning RAP analysis shows PWATs upwards of
1.8" near the Lower Colorado River Valley. HREF guidance keeps the
highest PWAT values out in this area with values potentially
climbing upwards of around 2" today. HREF also keeps the best
instability out across southwest Arizona and southeast California
where CAPE values are seen climbing upwards of around 1,000-1,500
J/kg. Meanwhile, morning WV imagery shows a weak shortwave trough
advancing northward over the northern Baja/Gulf of California
region. This shortwave combined with the aforementioned
instability and anomalous moisture will lead to the development of
more widespread showers and thunderstorms by early this afternoon
and through the evening. Forecast soundings indicate DCAPE values
upwards of 700-1,000 J/kg today while shear values may promote
some more organized convection. This may lead to some strong to
severe thunderstorms with damaging winds being the primary threat.
The latest HREF shows chances for outflow winds in excess of 35
mph increasing upwards of 70-90% across the western CWA with a 10%
chance of 58 mph winds. However, flash flooding will become more
of a concern today given the anomalous moisture we will have in
place.

Paintball plots show good agreement in convection firing up across
the area by early this afternoon. As mentioned before, flash
flooding will become more of a concern today with HREF data favoring
the heaviest rainfall across western portions of Maricopa County and
points to the west across parts of southwest Arizona and southeast
California. Chances for 3 hour QPF in excess of 1" is seen rising
upwards of 50-70% west of the Phoenix area where the axis of
greatest moisture and instability will reside. The EPS for Blythe,
CA shows multiple ensemble members with rainfall totals in excess of
an inch with some even over 2". Locally heavy rainfall amounts in
excess of 1-2" will be possible with stronger thunderstorms that
develop, with this threat expected to extend into parts of southeast
California. Thus, the Flood Watch was expanded to cover much of
southeast California for this afternoon and evening.

Aside from the rain chances, much cooler temperatures will settle in
for today with the NBM showing high temperatures struggling to climb
into the triple digits with highs expected to stay in the 90s across
the Valley. Overall confidence in temperatures will be more
uncertain for today due to factors such as cloud cover and rain with
this uncertainty continuing to be reflected in the greater spread in
the interquartile range of the NBM. Regardless of this uncertainty,
below normal temperatures are set to prevail across the area.

Chances for showers and thunderstorms will linger around for
Saturday before much drier air is ushered into the region as the low
pressure system along the West Coast shifts eastward during the
latter part of the weekend into early next week. This will lead to
rain chances falling to near 0% for the start of next week.
Temperatures then look to gradually trend back upward next week as
ensembles favor ridging building back in with heights climbing above
590 dm by the middle part of next week.

&&

.AVIATION...Updated at 1730Z.

South-Central AZ including KPHX, KIWA, KSDL, KDVT:
Main aviation focus through tonight will be the coverage and
timing of any shower/thunderstorm activity along with breezy
southerly winds. More stable conditions occurring across the
valley late this morning after last nights convection. Recovery
for storms will be questionable for much of the day. Will be
monitoring instability for better threat of storms later this
evening. For now, have included just VCSH in the TAFs for the
favored times of showers for a period this afternoon and then
again later this evening. Southeasterly winds favored for much of
the day with a slight shift to south expected by mid afternoon.
They will also become gusty later this afternoon. Any shift to
westerly winds would have to be thunderstorm driven outflows from
the west, but that chance is low at this time but will continue to
monitor trends. Overnight winds will settle in out of the typical
east. Otherwise, BKN/OVC mid/high clouds will prevail through the
forecast period.

Southeast California/Southwest Arizona including KIPL and KBLH:
Main concerns this forecast period will be thunderstorm threats
and gusty winds. Easterly winds will become southerly and gusty by
mid afternoon before shifting to the southwest this evening. Wind
gusts 20 to 30 kts are likely. Thunderstorm activity will increase
across the region by mid afternoon. Greatest threat will be from
about 22z-03z late this afternoon into this evening.

&&

.FIRE WEATHER...
Anomalous moisture will translate to cooler temperatures and greater
chances for rain today. Chances for wetting rains will increase
today with greater chances for seeing flash flooding across the
area. Outside of thunderstorm winds, breezy southerly winds are
expected by late this morning through the afternoon, particularly
across southeast California and southwest Arizona. Min RHs over the
next couple of days will be around 35-45%. Rain chances linger
around Saturday before much drier air is ushered in, eliminating
rain chances by the start of next week. Min RHs are expected to fall
to around 15-25% by early next week. Below normal temperatures will
gradually trend upward again next week as ridging is expected to
build back into the region.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch through this evening for AZZ530-531-533-534-536>544-
     546-548>551-553>555-559.

     Flood Watch from noon MST today through this evening for AZZ545-
     547-552-556>558-561-562.

CA...Flood Watch through this evening for CAZ569.

     Flood Watch from noon PDT today through this evening for
     CAZ560>568-570.

&&

DISCUSSION...Smith
AVIATION...Frieders
FIRE WEATHER...Smith/Kuhlman

In the hours before

Local storm report, Sep 1, 10:31 AM PDT, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1031 AM MST Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Tstm Wnd Gst     Arizona City            32.75N 111.67W
08/31/2023  M74 MPH          Pinal              AZ   Trained Spotter

            ***Delayed report***.

&&

SB
Local storm report, Sep 1, 10:36 AM PDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1036 AM MST Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     Dust Storm       3 SE Maricopa           33.04N 112.01W
08/31/2023                   Pinal              AZ   Trained Spotter

            ***Delayed report*** Visibility less than
            1/4 mile in blowing dust. Also branches
            down.

&&

SB
Special weather statement, Sep 1, 11:01 AM PDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1101 AM MST Fri Sep 1 2023

AZZ531-532-535-536-538-539-559-012100-
Sonoran Desert Natl Monument-Gila River Valley-Kofa-Southeast Yuma
County-Tonopah Desert-Gila Bend-Yuma-
1101 AM MST Fri Sep 1 2023

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS SOUTH CENTRAL LA
PAZ...YUMA AND MARICOPA COUNTIES...

At 1059 AM MST, conditions are becoming more favorable for the
development of isolated to scattered thunderstorms. Some storms may
become strong to severe.

Winds in excess of 40 mph will be possible, which could generate
blowing dust.

Locations impacted include...
Yuma, Gila Bend, Fortuna Foothills, Wellton, Tacna, Sentinel, Paloma,
Kinter, Blaisdell, Painted Rock Dam, Tyson, Gila Bend Auxiliary
Field, Dateland, Ligurta, Sundad, Mohawk, Palm Canyon, Hyder, and
Roll.

This includes the following highways...
AZ Interstate 8 between mile markers 12 and 117.
AZ Route 85 between mile markers 1 and 119.
AZ Route 95 between mile markers 33 and 81.

Torrential rainfall will also be possible with this storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.

LAT...LON 3240 11448 3275 11446 3333 11435 3334 11275
      3251 11267 3250 11333 3204 11334
TIME...MOT...LOC 1759Z 167DEG 18KT 3273 11372

SDB
Local storm report, Sep 1, 12:02 PM PDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1202 PM MST Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     Tstm Wnd Gst     12 NNW Tacna            32.86N 114.03W
09/01/2023  M57 MPH          Yuma               AZ   Mesonet

            Mesonet station YP004 Yuma Proving Ground
            Station 4.

&&

SB
Local storm report, Sep 1, 12:25 PM PDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
1225 PM MST Fri Sep 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     Tstm Wnd Gst     13 NNW Tacna            32.87N 114.03W
09/01/2023  E62 MPH          Yuma               AZ   Mesonet

            Yuma Proving Ground Station 4 measured a 62
            mph wind gust.

&&

SB
Special weather statement, Sep 1, 12:58 PM PDT, 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1258 PM MST Fri Sep 1 2023

AZZ530>533-CAZ562>570-012300-
Kofa-Parker Valley-Central La Paz-Yuma-Chuckwalla Mountains-Imperial
County Southeast-Palo Verde Valley-Salton Sea-Chuckwalla
Valley-Chiriaco Summit-Imperial County West-Imperial County
Southwest-Imperial Valley-
1258 PM MST Fri Sep 1 2023

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS SOUTHWESTERN LA
PAZ...WEST CENTRAL YUMA...IMPERIAL AND RIVERSIDE COUNTIES...

At 1257 PM MST/1257 PM PDT/, thunderstorms are developing across
the region. Some storms may become strong to severe.

Winds in excess of 40 mph will be possible, which may generate
blowing dust.

Locations impacted include...
Yuma, El Centro, Calexico, Brawley, Imperial, Chiriaco Summit,
Plaster City, Martinez Lake, Salton City, Desert Center, Ocotillo,
Blythe, Holtville, Westmorland, North Shore, Nicholls Warm Springs,
Salton Sea Beach, Cibola, Palo Verde, and Andrade.

This includes the following highways...
AZ Interstate 10 between mile markers 1 and 10.
CA Interstate 10 between mile markers 74 and 156.
AZ Interstate 8 between mile markers 1 and 4.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3342 11608 3343 11603 3350 11608 3352 11595
      3373 11594 3377 11437 3335 11434 3269 11447
      3268 11474 3272 11472 3262 11610
TIME...MOT...LOC 1957Z 194DEG 21KT 3266 11600 3276 11491

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:43 PM PDTSpecial Weather StatementPSRGila47 min
Aug 31, 6:16 PM PDTSevere Thunderstorm WarningPSRGila44 min
Aug 31, 7:05 PM PDTDust Storm WarningPSRMaricopa, Pinal55 min
Aug 31, 7:15 PM PDTSevere Thunderstorm WarningPSRMaricopa, Pinal45 min
Aug 31, 7:58 PM PDTAreal Flood AdvisoryPSRPinal3 hr
Aug 31, 8:02 PM PDTSevere Thunderstorm Warning Considerable damage threatPSRMaricopa, Pinal73 min
Aug 31, 8:14 PM PDTDust Storm WarningPSRMaricopa, Pinal31 min
Aug 31, 8:24 PM PDTSpecial Weather StatementPSRMaricopa66 min
Aug 31, 8:33 PM PDTDust Storm WarningPSRMaricopa, Pinal83 min
Aug 31, 8:36 PM PDTSevere Thunderstorm WarningPSRMaricopa, Pinal69 min
Aug 31, 8:47 PM PDTSevere Thunderstorm Warning Considerable damage threatPSRMaricopa, Pinal58 min
Aug 31, 9:11 PM PDTSevere Thunderstorm WarningPSRMaricopa35 min
Aug 31, 9:18 PM PDTAreal Flood AdvisoryPSRMaricopa, Pinal117 min
Aug 31, 9:45 PM PDTSevere Thunderstorm WarningPSRMaricopa60 min
Aug 31, 10:00 PM PDTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 31, 10:12 PM PDTDust Storm WarningPSRLa Paz, Maricopa63 min
Aug 31, 11:05 PM PDTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 1, 1:18 AM PDTAreal Flood WarningPSRMaricopa3 hr
Sep 1, 2:54 AM PDTAreal Flood WarningPSRMaricopa4 hr
Sep 1, 11:01 AM PDTSpecial Weather StatementPSRYuma3 hr
Sep 1, 11:33 AM PDTSevere Thunderstorm WarningPSRMaricopa, Yuma42 min
Sep 1, 11:42 AM PDTFlash Flood Warning Considerable damage threatPSRYuma3 hr
Sep 1, 12:06 PM PDTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Sep 1, 12:19 PM PDTDust Storm AdvisoryPSRLa Paz, Yuma56 min
Sep 1, 12:23 PM PDTSevere Thunderstorm WarningPSRLa Paz, Yuma52 min
Sep 1, 12:28 PM PDTFlash Flood Warning Considerable damage threatPSRLa Paz, Yuma4 hr
Sep 1, 1:04 PM PDTDust Storm WarningPSRYuma86 min
Sep 1, 1:24 PM PDTFlash Flood Warning Considerable damage threatPSRLa Paz6 hr
Sep 1, 1:59 PM PDTAreal Flood AdvisoryPSRLa Paz, Maricopa3 hr
Sep 1, 2:03 PM PDTSpecial Weather StatementPSR42 min
Sep 1, 2:31 PM PDTDust Storm AdvisoryPSRYuma119 min
Sep 1, 4:30 AM PDTAreal Flood AdvisoryPSRRiverside15 min
Sep 1, 4:45 AM PDTFlash Flood Warning Considerable damage threatPSRRiverside4 hr
Sep 1, 12:58 PM PDTSpecial Weather StatementPSRImperial3 hr
Sep 1, 1:18 PM PDTFlash Flood Warning Considerable damage threatPSRImperial4 hr
Sep 1, 1:47 PM PDTDust Storm AdvisoryPSRImperial88 min
Sep 1, 1:50 PM PDTSevere Thunderstorm WarningPSRImperial, Riverside55 min
Sep 1, 2:03 PM PDTFlash Flood Warning Considerable damage threatPSRImperial4 hr
Sep 1, 2:16 PM PDTFlash Flood Warning Considerable damage threatPSRRiverside, San Bernardino6 hr
Sep 1, 2:57 PM PDTFlash Flood Warning Considerable damage threatPSRImperial, Riverside, San Bernardino6 hr
Sep 1, 3:57 PM PDTSpecial Weather StatementPSRImperial93 min

Nearby

Severe Thunderstorm Warnings in California, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.